Alert archive / South Dakota / Tornado Warnings in 2003

Tornado Warning 2, NWS Rapid City, SD

May 3, 2003Perkins County, South Dakota

NWS Rapid City, SD issued this tornado warning at May 3, 2003, 6:40 PM MDT for Perkins County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 6:40 PM MDT (00:40 UTC)
Expired
May 3, 2003, 7:30 PM MDT
In force
50 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Perkins County, SD

The radar

The Bismarck radar (KBIS), 163 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WFUS53 KUNR 040040
TORUNR
SDC105-040130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
639 PM MDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN RAPID CITY
HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL PERKINS COUNTY IN NORTHWESTERN SOUTH DAKOTA

* UNTIL 730 PM MDT

* AT 635 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO 1
  MILE WEST OF SHADEHILL RESERVOIR...OR ABOUT 11 MILES SOUTHWEST
  OF LEMMON...MOVING WEST NORTHWEST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  AREAS NORTHWEST OF SHADEHILL RESERVOIR...

LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO 1 MILE WEST OF 
SHADEHILL AT 635 PM MDT.

MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER
SHELTER.

LAT...LON 4569 10218 4590 10214 4595 10256 4575 10263

&

$$

BUNKERS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at May 3, 5:15 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 3, 5:15 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT SAT MAY 3 2003

HAVE UPDATED ZONES TO INCLUDE SVR THUNDERSTORM WATCH UNTIL 1100 PM
MDT FOR MUCH OF WESTERN SOUTH DAKOTA...OTHERWISE NO CHGS.

.UNR...NONE.
Hazardous weather outlook, May 3, 6:21 AM MDT, 12 hours 19 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
621 AM MDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG DISTURBANCE WILL EJECT INTO THE NORTHERN PLAINS
TODAY...CREATING A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
MUCH OF SOUTH DAKOTA TODAY. THE BEST CHANCE OF SEVERE THUNDERSTORMS
WILL OCCUR OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE
SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE WILL REMAIN IN THE REGION THROUGH MONDAY.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ON SUNDAY.
MONDAY WILL BE COOLER...WITH THE RAIN SHOWERS TAPERING OFF BY LATE
AFTERNOON. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 3, 3:06 PM MDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT SAT MAY 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    4 SE STURGIS              SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0240 PM    7 E DEADWOOD              SD   .88 INCH HAIL
05/03/03   LAWRENCE                       REPORTED AT BOULDER
                                          CANYON COUNTRY CLUB.

0250 PM    STURGIS                   SD   .75 INCH HAIL
05/03/03   MEADE

0257 PM    TILFORD                   SD   1.25 INCH HAIL
05/03/03   MEADE
Local storm report, May 3, 3:55 PM MDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT SAT MAY 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    FT MEADE                  SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0335 PM    4 SE STURGIS              SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0350 PM    EDGEMONT                  SD   .75 INCH HAIL
05/03/03   FALL RIVER                     EDGEMONT FIRE DEPARTMENT
Local storm report, May 3, 4:46 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT SAT MAY 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    6 SE PIEDMONT             SD   .75 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER. HAIL COVERING
                                          THE GROUND.

0425 PM    PIEDMONT                  SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 3, 5:52 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SAT MAY 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    4 SE STURGIS              SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0240 PM    7 E DEADWOOD              SD   .88 INCH HAIL
05/03/03   LAWRENCE                       REPORTED AT BOULDER
                                          CANYON COUNTRY CLUB.

0250 PM    STURGIS                   SD   .75 INCH HAIL
05/03/03   MEADE

0250 PM    FT MEADE                  SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0257 PM    TILFORD                   SD   1.25 INCH HAIL
05/03/03   MEADE

0335 PM    4 SE STURGIS              SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0350 PM    EDGEMONT                  SD   .75 INCH HAIL
05/03/03   FALL RIVER                     EDGEMONT FIRE DEPARTMENT

0425 PM    6 SE PIEDMONT             SD   .75 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER. HAIL COVERING
                                          THE GROUND.

0425 PM    PIEDMONT                  SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0445 PM    12 SW HEREFORD            SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0455 PM    1 N BOXELDER              SD   .75 INCH HAIL
05/03/03   PENNINGTON                     REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0500 PM    BISON                     SD   1 INCH HAIL
05/03/03   PERKINS                        REPORTED BY STORM
                                          SPOTTER.

0510 PM    1 N HEREFORD              SD   .75 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0520 PM    UNION CENTER              SD   .75 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0540 PM    RED OWL                   SD   .75 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 11:22 AM MDTSevere Thunderstorm WarningUNRCuster38 min
May 4, 3:36 PM MDTTornado WarningUNRTodd39 min
May 4, 3:44 PM MDTSevere Thunderstorm WarningUNRMellette, Tripp46 min
May 4, 4:02 PM MDTTornado WarningUNRTripp43 min
May 4, 4:14 PM MDTTornado WarningUNRTodd31 min

Nearby

Tornado Warnings in South Dakota, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.